Advertisement

Case 15: Life-Threatening Arrhythmia in a 5-Month-Old

  • John G. Brock-Utne
Chapter
  • 75 Downloads

Abstract

A 5-month-old child was scheduled for elective correction of transposition of the great arteries (Senning procedure). She was diagnosed with the transposition immediately after birth, and a balloon septostomy was performed with good result. Prior to this proposed operation, the child was in good physical condition and weighed 5.9Kg. She tolerated the operation well and came off cardiopulmonary bypass uneventfully. She was paralyzed, ventilated, and sedated postoperatively. Her cardiovascular system was supported with small continuous doses of dopamine, phentolamine, and epinephrine with good effect. However, a persistent tachycardia ranging from 140 to 230 beats per minute led to a decrease in mean arterial pressure and contributed to renal insufficiency with a rising creatinine. Peritoneal dialysis was initiated successfully. However, the tachyarrhythmia did not improve (Fig. 1). Digoxin (Lanoxin) 0.16, 0.08, and 0.08 mg was given according to recommendation for children aged 2 weeks to 2 years. (0.04–0.06 mg/kg was given IV during the next hours). Unfortunately, no improvement was seen, and episodes of tachycardia up to 360 beats/min were observed even after the child was fully digitalized. Verapamil, propranolol, lidocaine, and phenytoin were given with no effect on this life-threatening arrhythmia. The patient was now completely anuric. An arterial blood gas showed the pH 7.33, pCO2 33 mmHg, BE – 7.7 mmol/l, and pO2 is 92 mmHg on FiO2 0.4. The child had been in the ICU for over 24 h, and of great concern now was the fact that the serum potassium had risen to 5.9 mmol/l. The standard recommended treatment of high potassium, including normalizing the pH and giving glucose-insulin infusion, was started. The peritoneal dialysis fluid with potassium-free solutions was now used. Despite all this, a repeat potassium showed a further increase to 7.8 mmol/l (Fig. 2). Serum calcium and magnesium were within normal limits. The child was now critical; as besides the increased serum potassium and anuria, her cardiovascular system showed a heart rate of 300 beats per min and a mean arterial pressure of 48 mm Hg.

Keywords

Neonate Arrhythmia Senning procedure Cardiopulmonary bypass General anesthesia Digoxin Digoxin toxicity Digoxin-specific antibody fragments 

References

  1. 1.
    Husby P, Farstad M, Brock-Utne JG, Koller ME, Segadal L, Lund T, Ohm OJ. Immediate control of life-threatening digoxin intoxication in a child by use of digoxin-specific antibody fragments (Fab). Paediatric Anaesthesia. 2003;13(6):541.CrossRefPubMedGoogle Scholar
  2. 2.
    Woolf AD, Wenger TL, Smith TW, et al. Results of multicenter studies of digoxin-specific antibody fragments in managing digitalis intoxication in the pediatric population. Am J Emerg Med. 1991;9:16–20.CrossRefPubMedGoogle Scholar
  3. 3.
    Bayer MJ. Recognition and management of digitalis intoxication: Implications for emergency medicine. Am J Emerg Med. 1991;9:29–32.CrossRefPubMedGoogle Scholar
  4. 4.
    Fowler RS, Rath L, Keith JD. Accidental digitalis intoxication in children. J Pediatr. 1964;64:188–99.CrossRefPubMedGoogle Scholar
  5. 5.
    Smith TW, Willerson JT. Suicidal and accidental digoxin ingestion. Circulation. 1971;44:29–36.CrossRefPubMedGoogle Scholar
  6. 6.
    Ooi H, Colucci WS. Pharmacological treatment of heart failure. In: Hardman JG, Limbird LE, Goodman Gilman A, editors. The Pharmacological Basis of Therapeutics. New York: McGraw-Hill Companies; 2001. p. 901–32.Google Scholar
  7. 7.
    Gaultier M, Bismuth C. L’intoxcation digtalique aigue. La Rev d’Practicien 1978;28:4565–79.Google Scholar
  8. 8.
    Sharff JA, Bayer MJ. Acute and chronic digitalis toxicity: presentation and treatment. Ann Emerg Med. 1982;6:327–31.CrossRefGoogle Scholar
  9. 9.
    Kanji S, MacLean RD. Cardiac glucoside toxicity: more than 200 years and counting. Crit Care Clin. 2012;4:527–35.CrossRefGoogle Scholar
  10. 10.
    Hoffman BF, Bigger JT. Digitalis and allied cardiac glycosides. In: Goodman Gilman A, Rall TW, Nies AS, Taylor P, editors. The Pharmacological Basis of Therapeutics. New York: Pergamon Press; 1990. p. 814–39.Google Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  • John G. Brock-Utne
    • 1
  1. 1.Department of AnesthesiaStanford UniversityStanfordUSA

Personalised recommendations